Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 23, 2016, 7:10 PM CDT for Crane County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 23, 2016, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS84 KMAF 240010 SPSMAF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 710 PM CDT TUE AUG 23 2016 TXZ067-068-075-240045- WARD TX-CRANE TX-PECOS TX- 710 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTHERN PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 745 PM CDT... AT 709 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IMPERIAL RESERVOIR...OR 7 MILES SOUTHEAST OF GRANDFALLS...NEARLY STATIONARY. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IMPERIAL AND IMPERIAL RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3116 10274 3119 10291 3139 10280 3135 10264 TIME...MOT...LOC 0009Z 190DEG 6KT 3124 10280 $$ 27
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:27 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 23, 6:27 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT TUE AUG 23 2016 .AVIATION... 00Z TAF issuance. The main aviation concern for the next 24 hours is the threat for TS activity to continue the next 6 hours. Currently have thunderstorms training over CNM and just north of HOB terminals. This activity looks to continue and potentially shift to the south/southeast slightly over the next several hours, resulting in periods of low vis due to heavy rainfall as well as gusty/erratic winds. Storms could continue beyond midnight but confidence is too low attm to include mention of TS beyond 04Z for now. Will continue to monitor radar trends and amend if needed. Otherwise, VFR conditions will prevail with thunderstorm chances possibly returning Wednesday afternoon. && .PREV DISCUSSION... /issued 149 PM CDT TUE AUG 23 2016/ DISCUSSION... A rich plume of mid/upper level moisture continues to stream across the area and early this morning was collocated with showers in the e and s. Looks like the atmosphere is attempting to make another run at redeveloping precip within said moisture axis, as light showers are farther w and convection is developing w of Valentine. We have been trying to discern shrtwv energy embedded within the moist flow aloft and have seen hints of shrtwv energy in satellite data. By 00Z/Wed GFS/NAM12 do indicate more definitive shrtwv energy in the heights and vorticity fields. Moisture anomalies of +1 to 2 standard deviations are indicative of heavy rain potential. However we are lacking a surface boundary and strong surface insolation. Seems appropriate to acknowledge the heavy rain potential and we will opt to mention local heavy rain. To get more widespread heavy rain concerns training cells would be needed and this is possible. GFS/ECMWF hint at this with precip overnight from NW PB-far se parts of SE NM-Upper Trans Pecos. As such we have edged PoPs up slightly, still mostly in the high end chance category. A slightly better chance for rain Wed as a mid level trough will be closer. Depending on what happens today/tonight a heightened potential for flood/flash flood may exist Wed? Thur the mid level ridging will build w some and a pocket of drier low level appears across parts of the PB. This will mostly confine precip chances to the wrn areas. Thereafter PoPs will slowly decrease and temperatures will increase, probably to back above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 91 70 93 / 30 20 40 10 Carlsbad 66 90 66 86 / 30 30 20 50 Dryden 71 93 71 94 / 10 20 30 20 Fort Stockton 68 90 67 91 / 30 50 40 30 Guadalupe Pass 62 83 62 78 / 40 30 10 50 Hobbs 67 84 64 84 / 40 30 40 40 Marfa 60 83 59 81 / 40 50 40 50 Midland Intl Airport 72 89 69 91 / 40 30 40 20 Odessa 71 88 68 90 / 40 40 40 20 Wink 70 90 69 92 / 50 60 40 30 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 27/70
Hazardous weather outlook, Aug 23, 1:23 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT TUE AUG 23 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 123 PM CDT TUE AUG 23 2016 /1223 PM MDT TUE AUG 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL, SMALL HAIL AND STRONG WINDS TO 50 MPH. HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING OF ARROYOS, DRAWS, STREAMS AND LOW WATER CROSSINGS, ESPECIALLY FROM THE VAN HORN AND MARFA AREAS, NORTHEASTWARD ACROSS THE UPPER TRANS PECOS, FAR SOUTHEASTERN NEW MEXICO AND NORTHERN PERMIAN BASIN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE EACH DAY THIS WEEK, WITH AMPLE MOISTURE IN THE ATMOSPHERE PROMOTING HEAVY RAINFALL. ON WEDNESDAY, THE AREAS MOST LIKELY TO SEE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING INCLUDE THE DAVIS MOUNTAINS AND UPPER TRANS PECOS IN WEST TEXAS. THE EMPHASIS FOR HEAVY RAINFALL WILL SHIFT WESTWARD THURSDAY TO THE SOUTHEAST NEW MEXICO PLAINS AND HIGHER TERRAIN OF WEST TEXAS. RIVER RISES WILL BE POSSIBLE ALONG THE RIO GRANDE, AND PECOS RIVER IN EDDY COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 23, 1:44 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM MDT TUE AUG 23 2016
NMZ027-028-231930-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
1244 PM MDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
130 PM MDT...
AT 1244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CARLSBAD CAVERNS NATIONAL PARK...OR 23 MILES SOUTHWEST OF
CARLSBAD... MOVING NORTH AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHITES CITY AND CARLSBAD CAVERNS NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3209 10455 3224 10466 3238 10461 3254 10446
3219 10425
TIME...MOT...LOC 1844Z 014DEG 6KT 3219 10455
67Special weather statement, Aug 23, 2:50 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM MDT TUE AUG 23 2016 NMZ027-028-232030- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM- 150 PM MDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT... AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLSBAD CAVERNS NATIONAL PARK...OR 22 MILES SOUTHWEST OF CARLSBAD... MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTHWEST OF CARLSBAD...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SEVEN RIVERS AIRPORT...BRANTLEY LAKE STATE PARK...CARLSBAD CAVERNS NATIONAL PARK AND SEVEN RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3265 10459 3262 10432 3213 10442 3214 10464 TIME...MOT...LOC 1949Z 208DEG 5KT 3221 10454 67
Special weather statement, Aug 23, 3:03 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT TUE AUG 23 2016 TXZ058-232045- REEVES COUNTY AND UPPER TRANS PECOS TX- 303 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES COUNTY UNTIL 345 PM CDT... AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF TOYAH...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN REEVES COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3137 10397 3150 10404 3176 10381 3159 10354 TIME...MOT...LOC 2003Z 229DEG 9KT 3152 10390 67
Special weather statement, Aug 23, 3:57 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT TUE AUG 23 2016 TXZ068-232145- CRANE TX- 357 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRANE COUNTY UNTIL 445 PM CDT... AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF IMPERIAL...OR 13 MILES EAST OF GRANDFALLS...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL MAY ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3133 10252 3135 10273 3164 10272 3164 10239 TIME...MOT...LOC 2056Z 192DEG 19KT 3139 10263 27
Local storm report, Aug 23, 5:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 23 SW CARLSBAD 32.17N 104.52W
08/23/2016 EDDY NM FIRE DEPT/RESCUE
RANCHER REPORTED A 6 T0 7 FOOT WALL OF WATER DOWN DARK
CANYON DRAW AT CR 408.
&&
70Special weather statement, Aug 23, 7:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 710 PM CDT TUE AUG 23 2016 TXZ067-068-075-240045- WARD TX-CRANE TX-PECOS TX- 710 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTHERN PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 745 PM CDT... AT 709 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IMPERIAL RESERVOIR...OR 7 MILES SOUTHEAST OF GRANDFALLS...NEARLY STATIONARY. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IMPERIAL AND IMPERIAL RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3116 10274 3119 10291 3139 10280 3135 10264 TIME...MOT...LOC 0009Z 190DEG 6KT 3124 10280 27
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:41 PM CDT | Flash Flood Warning | MAF | Crane, Pecos, Ward | 2 hr |
| Aug 23, 10:00 PM CDT | Flash Flood Warning | MAF | Pecos, Ward | 3 hr |
| Aug 24, 12:40 AM CDT | Areal Flood Advisory | MAF | Reeves, Ward | 3 hr |
| Aug 24, 3:26 AM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Aug 24, 4:51 AM CDT | Areal Flood Advisory | MAF | Andrews, Culberson, Gaines, Loving, Reeves | 3 hr |
| Aug 24, 6:15 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Aug 24, 3:35 PM CDT | Special Weather Statement | MAF | Upton | 40 min |
| Aug 24, 3:37 PM CDT | Special Weather Statement | MAF | Pecos | 53 min |
| Aug 24, 4:06 PM CDT | Special Weather Statement | MAF | Midland, Upton | 54 min |
| Aug 24, 5:28 PM CDT | Special Weather Statement | MAF | Howard | 47 min |
| Aug 23, 10:45 PM CDT | Areal Flood Warning | MAF | Eddy | 3 hr |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.